First day on Metformin

Posted by dhernandz @dhernandz, Jun 20, 2017

Ive been managing diabetes through diet and exercise…until now. A1C just hit 8.0 and Dr. put me on Metformin. 500 mg 1st week. 1000 mg after that. Stomach cramps, bloating, diarrhea. Will this go away?

@dhernandz

Thanks Colleen. Yes, I was diagnosed with diabetes in 2008, but we managed it through diet and exercise. My A1C ranged 5.9-7.2. This last lab indicated it went up to 8.0, so my dr. started me only this week on metformin. Just curious what other folks have experienced taking it AND how long can you stay on it before moving to insulin? Im experiencing some side effects and wonder if they continue or decrease over time? I see my dr again in 3 months. 🙂

Jump to this post

No Teresa, just did the same things, but watched what I ate. I do eat a lot of fruit.
Hope this helps

@dhernandz

Thanks Colleen. Yes, I was diagnosed with diabetes in 2008, but we managed it through diet and exercise. My A1C ranged 5.9-7.2. This last lab indicated it went up to 8.0, so my dr. started me only this week on metformin. Just curious what other folks have experienced taking it AND how long can you stay on it before moving to insulin? Im experiencing some side effects and wonder if they continue or decrease over time? I see my dr again in 3 months. 🙂

Jump to this post

@mrlee43 Yes, it is helpful – here at Mayo Connect we all learn from each other. I’m glad that you are doing so well. Teresa

No I will not go away. I have it every morning and have to eat something before taking metforeman.

I took Metfomin for 3 years. During that time I was in the ER multiple times for dehydration and horrible stomach pains. I kept taking it because my doctor said none of those problems were from the Metfomin. I was finally hospitalized for a respiratory problem, and was given steroids IV. My blood sugar was so high after that that my vision was fuzzy! Upon release from the hospital, they prescribed insulin short term to bring my sugars under control. Suddenly I was free of my stomach problems and dehydration! I stopped taking Metfomin then, and have taken insulin since. That was in 2004.

My mom died from pancreatic cancer, so I decided not to take any medication that “stimulates” my pancreas. I have done OK on the various insulins I have taken. However I was eventually taking 134+ units of long and short term insulin. That’s when I decided to have Gastric Bypass surgery so I could lose weight. I was 232 pounds at 5’6″, and my doctor actually recommended the surgery for my health. I had the RnY in 2014, and have lost 85 pounds and kept it off. I was hoping my diabetes woul resolve as it has for most people who have the surgery. My blood sugar levels were normal for 3 months and then started rising again. My doctor put me back on insulin after 6 months. I now take 13 units of Lantus long acting insulin in the morning along with 1 Glipizide 2.5 mg. My blood sugar is around 7.0. The surgery is the best thing I have done for myself and my health. I weigh 147 lbs.

My husband is now on Metfomin and is having problems with vomiting when he gets in certain positions. I know it’s from the Metfomin but he has resisted changing until recently when he finally read the information about Metfomin side effects. Next time he sees the doctor he’s asking for something different. Everyone is different, but there are so many other ways to lower your blood sugar that I wouldn’t continue Metfomin if it’s making you sick already. I hope this is helpful for you.

@riveroaksfarm

Metformin gave my digestive distress. I tried taking it before, during, and immediately after but never really tolerated it well. I am now on Glimperide at lunch and dinner and lantus in the am. Works great for me.

Jump to this post

@maurtura. What do you mean when you say you had a big swing in sugar readings? How much do you take (mg), and are the swings constant or occasional? I take 2.5 mg. and have had no problems taking it with Lantus long acting insulin. I’m curious about your experience as I have been thinking about stopping the Lantus in favor of a bigger dose of Glipizide. Thanks. Gail B Ledesma

Congratulations on finding the right answer for you!! Hoping your husband can keep an open mind and find the right methods.

Wish U luck. I have been on same drug for 8 years and no side effects . Surprised he didn’t make it 1000 twice a day. Guess he wanted to see how u tolerate it. I was on 1000 and got back to 6.1 so reduced it to 1000 once a day. Just had my blood work again and will see where it is at.

I’ve been on metformin for 5 years. I take 2000 mg daily. Plus victosa. My a1c is 5.9. I believe metformin should be in the water supply with so much sugar in all foods!

Thanks everyone for your input!!! Things settled down a bit after the initial 500 mg. However, after adding the second dose of 500 mg, Im experiencing nausea, bloating, flushing in hot weather, no appetite, etc. I checked with my doc and he suggests hanging in a bit longer; as long as I can tolerate it as Metformin is the best option for me right now.. Its been 4 weeks…yikes!

Eat something with it and maybe take a dose before you go to sleep. Maybe you can sleep thru it. I did that in the early days of Victosa. Sick on my stomach for months with Victosa but when I took it at night I just went to sleep.

@bonniewhite56

Eat something with it and maybe take a dose before you go to sleep. Maybe you can sleep thru it. I did that in the early days of Victosa. Sick on my stomach for months with Victosa but when I took it at night I just went to sleep.

Jump to this post

@bonniewhite56 Good problem solving! Teresa

@mrlee43

Wish U luck. I have been on same drug for 8 years and no side effects . Surprised he didn’t make it 1000 twice a day. Guess he wanted to see how u tolerate it. I was on 1000 and got back to 6.1 so reduced it to 1000 once a day. Just had my blood work again and will see where it is at.

Jump to this post

Thanks for your input…glad to see your a1c went down. After the ill effects, I hope mine does! 🙂

Liked by pdilly

I’ve been on Metformin for 2 years. 500 mg in the AM and PM. A1C is 6.2 to 6.5. I had no side effects from the start and am hoping to be able to get off Metaformin at some point by following The Mount Athos Diet, which is 3 days fasting, 3 days moderation and 1 day feasting. Sugar, processed food and red meat are allowed once a week on Sundays. Fasting days are vegetarian (fruit, vegetables, nuts, beans and seeds – basically reverse diabetes) – and the “Moderate” days include fish and chicken. This is how the monks on Mt Athos eat and it is a modified Mediterranean diet. These monks live 10 years longer than the average Greek male and have no cancer, heart disease or diabetes. Seems worth a shot!

@kamuela I really like the sound of that “diet”. Unfortunately when you are not just preparing meals for yourself it is more difficult to execute that type of specialty diet. I am going to make a note of though and see how much I could follow.
JK

No

Please login or register to post a reply.